Alert archive / Wyoming / Red Flag Warnings in 2020

Red Flag Warning 2, NWS Riverton, WY

July 1, 20205 counties in Wyoming

NWS Riverton, WY issued this red flag warning at Jul 1, 2020, 2:37 AM MDT for 5 counties in Wyoming. It took effect at Jul 1, 2020, 11:00 AM MDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2020, 2:37 AM MDT (08:37 UTC)
In effect from
Jul 1, 2020, 11:00 AM MDT
Expired
Jul 2, 2020, 8:00 PM MDT
In force
33 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Johnson County, WY, Natrona County, WY, Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 86 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3540 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

437 
WWUS85 KRIW 010837
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
237 AM MDT Wed Jul 1 2020

WYZ280-285-020200-
/O.NEW.KRIW.FW.W.0002.200701T1700Z-200702T0200Z/
Natrona County/Casper BLM-South Bighorn Mountains-
237 AM MDT Wed Jul 1 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 8 PM MDT
this evening.

* IMPACTS: Low Humidities and a very gusty wind will create erratic
  fire behavior with any new fire starts. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zones 280 and 285. 

  This includes most of the lower elevations of Natrona county.  

  This includes the southern Bighorn mountains, south of Powder 
  River Pass, as well as the Bridger mountains. 

* WIND: Southwest 20 to 25 mph with gusts 35 to 40 mph.

* HUMIDITY: As low as 13 percent.

* TEMPERATURES: Mid 70s to around 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
4 follow-up statements
404 
WWUS85 KRIW 011447
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
847 AM MDT Wed Jul 1 2020

WYZ281-020200-
/O.EXA.KRIW.FW.W.0002.200701T1700Z-200702T0200Z/
Johnson County/Casper BLM-
847 AM MDT Wed Jul 1 2020

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect until 8 PM MDT this evening.

* IMPACTS: Low Humidities and Gusty Winds will create erratic fire
  behavior with any new fire starts. 

* AFFECTED AREA: 
 In North Central WY...the Southern half of Fire Weather Zone 281.

* WIND: Southwest 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 15 percent.

* TEMPERATURES: In the mid 70s.

* COUNTIES AFFECTED: 
  In North Central WY...Johnson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ280-285-020200-
/O.CON.KRIW.FW.W.0002.200701T1700Z-200702T0200Z/
Natrona County/Casper BLM-South Bighorn Mountains-
847 AM MDT Wed Jul 1 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities and Gusty Winds will create erratic fire
  behavior with any new fire starts. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zones 280 and 285.

* WIND: Southwest 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 13 percent.

* TEMPERATURES: Around 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
751 
WWUS85 KRIW 012028
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
228 PM MDT Wed Jul 1 2020

WYZ280-281-285-020830-
/O.EXT.KRIW.FW.W.0002.000000T0000Z-200703T0200Z/
Natrona County/Casper BLM-Johnson County/Casper BLM-
South Bighorn Mountains-
228 PM MDT Wed Jul 1 2020

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM MDT THURSDAY...

* IMPACTS: Low Humidities and Gusty Winds will create erratic fire
  behavior with any new fire starts. 

* AFFECTED AREA: 
  In Central WY Fire Zones...280...285.
  In North Central WY...the southern half of Fire Zone....281.

* WIND: Southwest 15 to 25 mph with gusts up to 40 mph. The
  strongest of these gusts will occur in zone 280.

* HUMIDITY: As low as 14 percent.

* TEMPERATURES: In the lower 70s to middle 70s in zone 285. In the
  upper 70s to lower 80s in zones 280 and 281.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
694 
WWUS85 KRIW 020821
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
221 AM MDT Thu Jul 2 2020

WYZ280-281-285-030200-
/O.CON.KRIW.FW.W.0002.000000T0000Z-200703T0200Z/
Natrona County/Casper BLM-Johnson County/Casper BLM-
South Bighorn Mountains-
221 AM MDT Thu Jul 2 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities...Very Warm Temperatures...and Gusty Wind
  will create erratic fire behavior with any new fire starts. 

* AFFECTED AREA: 
  In Central WY Fire Zones...280...285. 
 
  In North Central WY...Southern half of Fire Zone...281.

* WIND: Southwest 20 to 25 mph with gusts of 30 to 35 mph.

* HUMIDITY: As low as 11 percent.

* TEMPERATURES: In the lower to mid 70s in fire zone 285. In the
  mid to upper 80s in fire zones 280 and 281. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
555 
WWUS85 KRIW 022016
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
216 PM MDT Thu Jul 2 2020

WYZ280-281-285-030200-
/O.CON.KRIW.FW.W.0002.000000T0000Z-200703T0200Z/
Natrona County/Casper BLM-Johnson County/Casper BLM-
South Bighorn Mountains-
216 PM MDT Thu Jul 2 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities...Hot Temperatures...and Gusty Winds 
  will create erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Central WY Fire Zones...280...285.
  In North Central WY Fire Zone....281.

* WIND: West 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 11 percent.

* TEMPERATURES: In the lower to middle 70s in Zone 285. In the
  middle to upper 80s in zones 280 and 281. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Jun 30, 10:38 PM MDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 30, 10:38 PM MDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1038 PM MDT Tue Jun 30 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 145 PM MDT Tue Jun 30 2020

Trough axis with current system is stretched from NNW to SSE
across western and central Wyoming early this afternoon. Weak
convection has already developed mainly along the axis, with
scattered showers elsewhere. Breezy to windy conditions have also
developed from southwest into central WY today, with gusts above
25 mph. Expect the showers and thunderstorms to continue through
7-8 PM tonight, with more coverage over northern WY. Then showers
should continue over the western mountains and Bighorns through
midnight. Areas from YNP southward may see moderate precipitation
this evening with snow levels around 9000 to 10000 feet. Pressure
rises on the backside of the trough this evening may keep breezy
westerly flow going over the higher terrain and wind corridor.

Morning low temperatures will easily reach the 30s in the western
valleys with 40s east of the divide. With current trough moving
quickly into the Northern Plains and another shortwave trough
moving into NE Washington and northern Idaho on Wednesday, flow
will turn more southwesterly. Windy conditions will develop again
before noon across much of the area, and moisture in the
southwest flow will again give rise to showers and thunderstorms
northwest of a lone from Kemmerer to Johnson County. SPC Day 2
convective outlook has moved the area of marginal threat of severe
storm southward into northwest WY. So, northwest of a line from
Alpine to Dubois to Lovell, some of the storm Wednesday afternoon
could produce half inch to one inch hail and/or 60 mph wind gusts.
Temperatures will remain below normal as the trough moves into
western Montana late Wednesday. Moisture will decrease from
eastern Sweetwater into southern Natrona County Wednesday
afternoon for elevated fire weather conditions. Showers are likely
to linger Wednesday evening from Hoback Canyon northeast to the
Bighorns.

.LONG TERM...(Thursday through Tuesday)
Issued at 120 PM MDT Tue Jun 30 2020

The upper low over the northern Intermountain West will slowly drift
north by the start of the medium-range forecast period. Warmer,
southwest flow will develop across the forecast area Thursday
putting an end to the cool temperatures over the first half of the
work week. Temperatures will rebound to seasonal readings Thursday,
while a gusty southwest wind persists in the corridor from
Sweetwater County to Natrona County. Any convection would be
isolated in nature across the western mountains as moisture is
limited.

High pressure will build to our south Friday through the weekend,
but moisture will remain within a southwesterly flow pattern. The
northwest mountains will be the most active for convection on Friday
and Saturday. 700mb temperatures climb to +13C to +16C for the
weekend leading to widespread maximum temperatures in the mid 80s to
lower 90s in the basins, with around 80s in the western valleys. A
jet streak and mid-level energy is anticipated to cross the far
north Sunday. Enough moisture will be present in the southern stream
to allow for better shower and thunderstorm coverage over the north
Sunday afternoon and evening. This will include at least the
northern Bighorn Basin. A similar scenario could still be in play
Monday as ECMWF advertises another shortwave sweeping east. Daytime
temperatures will remain much the same into next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1004 PM MDT Tue Jun 30 2020

Showers across far northwest Wyoming will come to an end between
06Z and 10Z. Snow levels are around 9000 feet. This activity
should remain north of KJAC, but could impact KCOD. Patchy
morning fog could develop later tonight mainly over the western
valleys and last through about 15Z. Convection is expected to
impact northwest Wyoming Wednesday afternoon and evening which
would primarily impact KJAC and KCOD. There could be a break in
the shower activity Wednesday evening, before the possibility of
more showers developing later in the night. Windy southwest winds
are expected over much of the area Wednesday afternoon. Mountains
will be obscured at times over the northwest. Overall TAF sites
will be VFR except possibly for patchy fog or briefly during
convection.

&&

.FIRE WEATHER...
Issued AT 120 PM MDT Tue Jun 30 2020

A compact weather disturbance will track northeast across the
forecast area through this evening. Scattered showers and
thunderstorms will linger longest across the far northwest corner.
The last in a series of disturbances is expected to swing across
northwest Wyoming Wednesday. This will keep conditions cool
Wednesday. The best chance for afternoon showers and thunderstorms
will be in zones 140, 416, and 286, as most other areas remain dry.
There will be a corridor of gusty southwest wind of 20 to 35 mph
from Sweetwater County northeast to Natrona County beginning late
Wednesday morning and continuing through sunset.

A ridge of high pressure then begins to build for the remainder of
the week. The overall trend will be toward much warmer temperatures
Thursday through the holiday weekend. Southwest flow aloft will
continue to feed adequate moisture into northwest Wyoming for the
development of widely scattered afternoon and evening thunderstorms.
This same southwest flow will keep gusty southwest wind in the
forecast Thursday for the High Desert District and Natrona County.
Wind speeds should be a little less Friday. There could be isolated
showers and a thunderstorm or two across Sweetwater County Friday
afternoon as moisture may sneak north from Colorado. Many areas of
central and southwest Wyoming will be dry both Thursday and Friday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...McDonald
LONG TERM...Jones
AVIATION...Murrell
FIRE WEATHER...Jones
Hazardous weather outlook, Jun 30, 4:03 AM MDT, 22 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
403 AM MDT Tue Jun 30 2020

WYZ001>020-022>030-011200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
403 AM MDT Tue Jun 30 2020

...Flood Warning for Central Fremont County through Wednesday
along the Wind River...

...Flood Advisory along the Shoshone River in northern Wyoming
through Thursday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms will occur today into this
evening. Some storms will have small hail and wind gusts to 40
mph.

Areal flooding is expected along portions of the Wind River in
Fremont County today and tonight. Minor flooding is possible
along portions of the Shoshone River in the Northern Big Horn
Basin today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...A chance of thunderstorms over northwest Wyoming.
Flooding is possible along portions of the Wind River and Shoshone
River.

Thursday...Flooding is possible along portions of the Shoshone
River.

Friday through Monday...Isolated afternoon and evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:17 PM MDTSpecial Weather StatementRIWJohnson28 min
Jul 1, 4:05 PM MDTSpecial Weather StatementRIWTeton40 min
Jul 1, 5:20 PM MDTSpecial Weather StatementRIWTeton40 min

Nearby

Red Flag Warnings in Wyoming, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.